A 77-year-old woman with a history of stroke five months prior, bileaflet aortic valve prosthesis, hypertension, and insulin-dependent diabetes is admitted for laparoscopy with lysis of adhesions. The patient stopped her warfarin 10 days prior to admission and initiated enoxaparin five days later. When should the enoxaparin be discontinued?
Intra-operatively, the surgeon converted the case to an open laparotomy for a bowel resection with re-anastomosis; post-operatively, when should the hospitalist reinitiate warfarin and enoxaparin?
Many patients receive chronic oral anticoagulant therapy to minimize their long-term risk of thromboembolic disease. Hospitalists and outpatient providers often care for such patients who need to undergo a medical procedure or operation. The risk of bleeding associated with the medical procedure necessitates an interruption in the patient’s chronic oral anticoagulant therapy. In this scenario, providers are faced with several therapeutic decisions:
- How soon before the procedure should patients stop taking oral anticoagulant?
- During the period of time when the patient is not taking chronic oral anticoagulant, should the patient receive parenteral bridging anticoagulant therapy?
- After the procedure, when should patients restart chronic oral anticoagulant therapy?
‘Bridge’ anticoagulant therapy is the administration of a short-acting parenteral anticoagulant during the peri-operative period, when the patient is not taking chronic oral anticoagulant.1 The intent of bridge anticoagulant therapy is to minimize both the risk of thromboembolic events and the risk of bleeding during the peri-operative period. Bridging anticoagulant therapy is appropriate for some but not all patients undergoing medical procedures.
When to discontinue warfarin? Warfarin, the most commonly prescribed oral anticoagulant, achieves its therapeutic effects by antagonizing the actions of endogenous vitamin K-dependent coagulation factors. The decision on when to stop warfarin prior to surgery is dependent on the regeneration time of coagulation factors following the discontinuation of warfarin therapy. Although warfarin’s half-life is typically 36-42 hours, its therapeutic effects typically last up to five days in healthy subjects and often longer in elderly patients.2
Current guidelines recommend the discontinuation of warfarin at least five days prior to surgery (Grade 1C recommendation).3 Despite this recommendation, approximately 7% of patients will still have an international normalized ratio (INR) >1.5 after not taking warfarin for five days.4 For this reason, the guidelines recommend that all patients have their INR checked on the day of surgery. For those patients with an INR of 1.5 to 1.9 on the day prior to surgery, there is evidence to show that administration of 1 mg of vitamin K will lower the INR to 1.4 in greater than 90% of cases.5
Assessment of peri-procedural thrombotic risk. Knowledge of a patient’s past medical history is critical in helping providers stratify the patient’s peri-procedural thrombotic risk. According to the 2012 American College of Chest Physicians (ACCP) guidelines, a history of atrial fibrillation (Afib), mechanical heart valve(s), and previous VTE are independent risk factors for peri-procedural thrombotic events.3 Hospitalists may risk-stratify their patients based on the anticipated annualized rate of thrombosis or embolization: <5%, 5%-10%, or >15% for the respective low, medium, and high-risk groups.6
Patients with Afib history. For these patients, the CHADS2 score helps to stratify the risk of peri-procedural thrombosis. Low risk is defined as a CHADS2 score of zero to two, assuming that the two points were not scored for transient ischemic attack (TIA) or cerebrovascular accident (CVA). Any patient with a TIA or CVA within the previous three months is automatically considered high risk. Medium risk is a score of three or four.